Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 51, NWS Blacksburg, VA

March 24, 2012Appomattox County, Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 24, 2012, 6:53 PM EDT for Appomattox County, Campbell County, Virginia. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2012, 6:53 PM EDT (22:53 UTC)
Expired
Mar 24, 2012, 7:30 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 6:54 PM EDTHAIL 0.881 Se Concord, VA
Mar 24, 7:12 PM EDTHAIL 1Oakville, VAHAIL DAMAGED GUTTERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 12:46 PM EDTSevere Thunderstorm WatchSPC7 hr
Mar 24, 3:02 PM EDTSevere Thunderstorm WatchSPC5 hr
Mar 24, 3:38 PM EDTTornado WatchSPC7 hr
Mar 24, 6:43 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WUUS51 KRNK 242253
SVRRNK
VAC011-031-242330-
/O.NEW.KRNK.SV.W.0051.120324T2253Z-120324T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 730 PM EDT.

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CONCORD...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CONCORD...
  APPOMATTOX...
  OAKVILLE...
  TOWER HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

&&

LAT...LON 3730 7904 3737 7908 3754 7881 3737 7866
TIME...MOT...LOC 2253Z 243DEG 25KT 3737 7897

$$

DS
3 follow-up statements
053 
WWUS51 KRNK 242307
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT SAT MAR 24 2012

VAC031-242316-
/O.CAN.KRNK.SV.W.0051.000000T0000Z-120324T2330Z/
CAMPBELL VA-
707 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CAMPBELL COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

&&

LAT...LON 3735 7894 3741 7899 3754 7881 3738 7867
TIME...MOT...LOC 2306Z 243DEG 25KT 3740 7889

$$

VAC011-242330-
/O.CON.KRNK.SV.W.0051.000000T0000Z-120324T2330Z/
APPOMATTOX VA-
707 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN APPOMATTOX COUNTY...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPOUT SPRING...OR NEAR
CONCORD...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL MAY ALSO 
ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SPOUT SPRING...
  OAKVILLE...
  APPOMATTOX NATIONAL HISTORIC PARK...
  TOWER HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

&&

LAT...LON 3735 7894 3741 7899 3754 7881 3738 7867
TIME...MOT...LOC 2306Z 243DEG 25KT 3740 7889

$$

DS
042 
WWUS51 KRNK 242319
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT SAT MAR 24 2012

VAC011-242330-
/O.CON.KRNK.SV.W.0051.000000T0000Z-120324T2330Z/
APPOMATTOX VA-
719 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN APPOMATTOX COUNTY...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR OAKVILLE...OR NEAR
APPOMATTOX...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  OAKVILLE...
  TOWER HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

&&

LAT...LON 3735 7894 3741 7899 3754 7881 3738 7867
TIME...MOT...LOC 2319Z 243DEG 25KT 3744 7881

$$

DS
116 
WWUS51 KRNK 242328
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT SAT MAR 24 2012

VAC011-242339-
/O.EXP.KRNK.SV.W.0051.000000T0000Z-120324T2330Z/
APPOMATTOX VA-
728 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN APPOMATTOX COUNTY
EXPIRES AT 730 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENINH BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

LAT...LON 3735 7894 3741 7899 3754 7881 3738 7867
TIME...MOT...LOC 2329Z 243DEG 25KT 3747 7873

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:14 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 24, 4:14 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT MAR 24 2012

.SYNOPSIS...
LOW PRESSURE TO OUR WEST WILL MOVE EAST THEN SOUTHEAST TONIGHT
INTO SUNDAY. BY SUNDAY NIGHT...THE LOW WILL BE OFF THE CAROLINA
COAST. HIGH PRESSURE WILL BUILD OVER THE REGION MONDAY AND
TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 350 PM EDT SATURDAY...
A POTENT UPPER LEVEL LOW OVER TN VALLEY WILL MOVE SLOWLY
SOUTHEASTWARD...CROSSING THE SOUTHERN APPALACHIANS TONIGHT AND THEN
THROUGH THE CAROLINAS ON SUNDAY. THE SFC COLD FRONT HAS
PROGRESSED EASTWARD INTO THE SOUTHERN APPALACHIANS AND WILL
CONTINUE TO MOVE EAST INTO WESTERN NC. TORNADO WATCH 108 AND SEVERE
THUNDERSTORM WATCH 105 AND 107 REMAIN IN EFFECT. CONVECTION WILL
TAPER OFF OVERNIGHT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 215 PM SATURDAY...
MODELS IN FAIRLY GOOD AGREEMENT THAT CLOSED UPPER LOW WILL BE
SOMEWHERE NEAR THE NORTH CAROLINA COAST BY SUNDAY EVENING WITH
A SURFACE REFLECTION OFF THE COAST. THE ENTIRE SYSTEM IS FORECAST TO
CONTINUE AN EASTWARD DRIFT DURING THE DAY MONDAY WITH DIMINISHING
CLOUDS THROUGH THE DAY. ON MONDAY A SURFACE RIDGE OVER SOUTHEAST
CANADA ALONG WITH NORTHWEST FLOW ALOFT WILL BRING COOLER AIR DOWN
ACROSS THE REGION...H85 TEMPS DROP TO NEAR 0C IN THE ESPECIALLY IN
NORTH. THIS WILL BE CHILLY IN COMPARISON WITH THE EXTRAORDINARY
WARMTH OF RECENT DAYS AND LOWS MONDAY NIGHT MAY ACTUALLY FLIRT WITH
FREEZING IN THE NORTHWEST VALLEYS. MET GUIDANCE WAS CONSIDERABLY
COOLER WITH THE LOWS DROPPING TEMPS BELOW FREEZING ACRS THE NEW
RIVER VALLEY AND NORTH WHILE THE MAV GUIDANCE SEVERAL DEGREES
WARMER. ENDED UP USING A MODEL BLEND FOR THE LOWS. HIGH PRESSURE
BUILDS FURTHER SOUTH INTO THE MID-ATLANTIC ON TUESDAY WHICH SHOULD
BRING CLEAR SKIES AND PLEASANT TEMPS MAINLY IN THE UPPER 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 215 PM SATURDAY...

HIGH DRIFTS SOUTH AND EAST OFF THE REGION ON WEDNESDAY WITH WARMER
RETURN FLOW BRINGING TEMPS BACK INTO THE 70S FOR HIGHS. COLD FRONT
APPROACHES WED NIGHT AS A FAIRLY STRONG SURFACE LOW TRACKS ACROSS
THE NORTHERN GREAT LAKES TOWARD NEW ENGLAND WITH CHANCES FOR SHOWERS
AND FEW THUNDERSTORMS INCREASING OVERNIGHT. RENEWED HIGH PRESSURE
LOOKS TO TAKE OVER THURSDAY AND FRIDAY HOWEVER WITH NO REAL SHOVE OF
COOLER AIR AND TEMPS SHOULD RECOVER BACK TO WELL ABOVE NORMAL FOR
LATE MARCH WHICH SHOULD ABOUT GUARANTEE THAT SOME CLIMATE SITES END
UP WITH THE WARMEST MARCH ON RECORD. SEE CLIMATE SECTION FOR SOME
DETAILS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 1159 AM EDT SATURDAY...

EXPECT SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS
THE FORECAST AREA THROUGH 06Z SUNDAY. CEILINGS AND VISIBILITIES
WILL LOWER TO MVFR/IFR IN ASSOCIATION WITH THE SHOWERS AND STORMS.
SOME OF THE STRONGER STORMS TODAY MAY PRODUCE GUSTY WINDS AND
LARGE HAIL...MAINLY THIS AFTERNOON AND EVENING.

COVERAGE OF PRECIPITATION WILL DIMINISH TONIGHT. LOW CLOUDS AND
FOG WILL FILL IN OVERNIGHT WITH CEILINGS LOWERING TO IFR/MVFR
LEVELS. HAVE LOWERED VISIBILITY TO LIFR AT LYH WITH MEDIUM
CONFIDENCE. IF NORTHWEST SURFACE AND LOW LEVEL WINDS ARE A LITTLE
STRONGER THAN EXPECTED THEN PROBABILITY OF LIFR OR IFR FOG WILL BE
LOWER.

SHRA WILL DEVELOP AGAIN ACROSS THE AREA SUN...BUT WITH
CONSIDERABLE LESS INSTABILITY INDICATED AND A COLDER/MORE STABLE
SFC ENVIRONMENT...DO NOT ANTICIPATE MUCH TSRA ACTIVITY SUN...JUST
SHOWERS.

DRIER WEATHER AND VFR CONDITIONS ARE EXPECTED BEHIND THIS WEATHER
SYSTEM SUNDAY NIGHT THROUGH TUESDAY.

&&

.CLIMATE...
AS OF 215 PM SATURDAY...
THROUGH MARCH 23...BLACKSBURG...DANVILLE AND BLUEFIELD EASILY ON A
PACE FOR A RECORD WARM MARCH. AT ROANOKE AND LYNCHBURG...WITH MUCH
LONGER PERIODS OF RECORD...ONLY 1921 HAS BEEN WARMER THROUGH THIS
DATE. WITH MORE THAN A WEEK LEFT IN THE MONTH AND NO REAL COLD ON
THE HORIZON THE FORMER THREE SITES LOOK LIKE A SURE BET FOR WARMEST
MARCH AND IT IS STILL VERY POSSIBLE AT ROANOKE AND LYNCHBURG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...AMS/KK
CLIMATE...
Hazardous weather outlook, Mar 24, 3:14 PM EDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT MAR 24 2012

NCZ001>006-018>020-VAZ012>018-022-023-032>034-043>045-058-059-251915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
HALIFAX-CHARLOTTE-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS
ARE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ019-020-024-035-046-047-251915-
ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 107 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS
ARE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ009>011-251915-
SMYTH-BLAND-GILES-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-251915-
TAZEWELL-
314 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ042>045-251915-
MERCER-SUMMERS-MONROE-GREENBRIER-
314 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 107 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 24, 5:48 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             BASSETT                 36.77N  79.98W
03/24/2012  E1.75 INCH       HENRY              VA   PUBLIC

&&

EVENT NUMBER RNK1200047

FISHER
Local storm report, Mar 24, 5:58 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             5 E ROCKY MOUNT         37.00N  79.79W
03/24/2012  E1.50 INCH       FRANKLIN           VA   PUBLIC

&&

EVENT NUMBER RNK1200049

FISHER
Local storm report, Mar 24, 5:59 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             HEUSLEY                 36.70N  79.90W
03/24/2012  E1.75 INCH       HENRY              VA   PUBLIC

&&

EVENT NUMBER RNK1200050

FISHER
Local storm report, Mar 24, 6:08 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             HILLTOP                 36.69N  79.84W
03/24/2012  M2.00 INCH       CITY OF MARTINSVIL VA   PUBLIC

&&

EVENT NUMBER RNK1200051

FISHER
Special weather statement, Mar 24, 6:16 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT SAT MAR 24 2012

NCZ001-002-VAZ009-012-015-242245-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-WYTHE VA-
616 PM EDT SAT MAR 24 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
SMYTH AND WYTHE COUNTIES...

AT 612 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM TROUTDALE
TO LAUREL SPRINGS...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR FLATRIDGE AROUND 625 PM...COMERS ROCK
AROUND 630 PM...INDEPENDENCE AROUND 635 PM...SPEEDWELL AROUND 640 PM
AND CROCKETT AROUND 645 PM.

LAT...LON 3692 8117 3661 8094 3638 8129 3669 8152

DS
Local storm report, Mar 24, 6:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 SW FAIRY STONE STATE  36.79N 80.09W
03/24/2012  E1.75 INCH       PATRICK            VA   TRAINED SPOTTER

            HAIL AT LEAST GOLF-BALL SIZE OBSERVED ON HIGHWAY 57

&&

PCORRIGA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:32 PM EDTSpecial Weather StatementRNKGrayson, Wythe43 min
Mar 24, 1:21 PM EDTSpecial Weather StatementRNKCarroll39 min
Mar 24, 1:25 PM EDTSpecial Weather StatementRNKGrayson50 min
Mar 24, 1:28 PM EDTSpecial Weather StatementRNKWythe47 min
Mar 24, 1:30 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe60 min
Mar 24, 1:57 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe63 min
Mar 24, 2:00 PM EDTSevere Thunderstorm WarningRNKCarroll60 min
Mar 24, 2:22 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Pulaski, Smyth, Wythe53 min
Mar 24, 2:30 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell60 min
Mar 24, 2:34 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax56 min
Mar 24, 2:34 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax56 min
Mar 24, 2:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick61 min
Mar 24, 2:52 PM EDTFlash Flood WarningRNKCarroll, Patrick6 hr
Mar 24, 2:57 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe63 min
Mar 24, 3:26 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax64 min
Mar 24, 3:30 PM EDTSpecial Weather StatementRNKPulaski30 min
Mar 24, 3:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig, Giles, Montgomery, Pulaski53 min
Mar 24, 3:39 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick66 min
Mar 24, 3:46 PM EDTTornado WarningRNKFloyd, Patrick29 min
Mar 24, 4:08 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick67 min
Mar 24, 4:15 PM EDTTornado WarningRNKFranklin, Patrick30 min
Mar 24, 4:26 PM EDTSpecial Weather StatementRNKAlleghany34 min
Mar 24, 4:41 PM EDTTornado WarningRNKFranklin34 min
Mar 24, 4:48 PM EDTTornado WarningRNKPatrick42 min
Mar 24, 5:09 PM EDTTornado WarningRNKBedford, Franklin36 min
Mar 24, 5:17 PM EDTFlash Flood WarningRNKFloyd, Patrick5 hr
Mar 24, 5:24 PM EDTTornado WarningRNKHenry, Patrick36 min
Mar 24, 5:35 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick55 min
Mar 24, 5:38 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania67 min
Mar 24, 5:51 PM EDTTornado WarningRNKFranklin, Henry, City of Martinsville39 min
Mar 24, 6:05 PM EDTTornado WarningRNKCampbell25 min
Mar 24, 6:07 PM EDTSevere Thunderstorm WarningRNKPatrick53 min
Mar 24, 6:16 PM EDTSpecial Weather StatementRNKGrayson29 min
Mar 24, 6:19 PM EDTTornado WarningRNKPittsylvania41 min
Mar 24, 6:25 PM EDTFlash Flood WarningRNKFranklin, Henry, Patrick4 hr
Mar 24, 6:25 PM EDTTornado WarningRNKAmherst, Bedford, Campbell, City of Lynchburg35 min
Mar 24, 6:33 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville34 min
Mar 24, 6:46 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Mar 24, 7:04 PM EDTSevere Thunderstorm WarningRNKPittsylvania56 min
Mar 24, 7:30 PM EDTSpecial Weather StatementRNKBuckingham30 min
Mar 24, 7:39 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania81 min
Mar 24, 7:57 PM EDTSpecial Weather StatementRNKBuckingham33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.